Tag Archives: loperamide

OTC Medication Used for Opiate Withdrawal Found Deadly

emergmedjournIt is a very common thing among addicts to share things with each other revolving around getting high. However, unless it is something like food or a place to get help, most of the information and resources turn out to be harmful. For example, sharing needles causes the spread of infections and diseases.

In other cases they pass along “tips” about how to either alter an experience, sustain a high or reduce discomfort in some way. One of these things recently examined was the use of an over-the-counter drug called loperamide. It is most commonly found in the anti-diarrhea drug Imodium, but in this case is taken in larger doses to lessen the severity of withdrawal symptoms or even abused to get high.

A new study published in the Annals of Emergency Medicine found that loperamide abuse can actually be very deadly. It is a drug that agonizes opioid receptors but doesn’t generate a high in the small recommended dosages. However, in much larger doses it can generate euphoric effects, but also causes irregular heartbeats and even death.

Apparently a growing number of opiate addicts have been taking Imodium and other OTC medications containing loperamide to cut down on their withdrawal symptoms or they abuse it in place of other opioids.

“Because of its low cost, ease of accessibility and legal status, it’s a drug that is very, very ripe for abuse,” said the study’s lead author William Eggleston, a doctor of pharmacy and fellow in clinical toxicology at the Upstate New York Poison Center. “At [our center], we have had a sevenfold increase in calls related to loperamide use and misuse over the last four years.”

Eggleston and his colleagues urge officials to be more aware of this drug and its abuse, and recommend placing more restrictions on it, similar to what was done with pseudoephedrine several years ago.